Thunderstorm Wind, Beaverhead
- When
- June 28, 12:37 PM MST
- Where
- Beaverhead County, 4.58 mi SSW of Dillon
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 45.160, -112.690
Ambient weather station measured the gust.
A trough hot on the heels of an upper ridge resulted in moist southwesterly flow across the region. Approaching trough created a weak surface low in the vicinity, which resulted in better surface moisture being advected in from the east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A trough hot on the heels of an upper ridge resulted in moist southwesterly flow across the region. Approaching trough created a weak surface low in the vicinity, which resulted in better surface moisture being advected in from the east. A front provided a source of lift for thunderstorms on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 28, 10:15 AM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1115 AM MDT Tue Jun 28 2022 ...Aviation Section Updated... .SYNOPSIS... A moist southwesterly flow will reside over Central MT today. As a result, expect scattered showers and thunderstorms today. Some storms could be severe over Central MT. Afternoon temperatures will not be as hot for Wednesday and Thursday, but it will be windy over North Central MT on Wednesday. Looking ahead to the 4th of July weekend, expect afternoon highs around 80 degrees, with a chance for an afternoon or evening thunderstorm each day. && .Update... Focus this morning was to populate the short term (i.e. forecast through the first 36-48hrs) in anticipation of an active afternoon due to thunderstorms. Overall the forecast is on track, with the main adjustment to the on-going forecast being to increase PoPs to account for radar and latest Hi-Res model trends. Showers and thunderstorms were developing across the Northern Rockies as of the mid-morning hours, with further shower and thunderstorm development expected through the noon hour. Thunderstorms this afternoon, especially east of a Whitehall, to Helena, to Great Falls, to Havre line will have the best potential to produce damaging wind gusts of between 60 and 70 mph. - Moldan && .AVIATION... 1115 AM MDT Tue Jun 28 2022 (28/18Z TAF period) VFR conditions are predominately expected throughout the 2818/2918 TAF period, with the exception of near/beneath showers and thunderstorms when low VFR or MVFR conditions can be expected. Showers and thunderstorms were developing across the Northern Rockies late this morning, with further development expected through 21z and storms then persisting through 03z Wednesday. Some thunderstorms this afternoon and evening, especially near the KBZN, KHLN, KGTF, KLWT, and KHVR terminals, could become severe and produce damaging wind gusts (i.e. in excess of 50kts). Periods of mountain obscuration are likely near/beneath thunderstorms. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 354 AM MDT Tue Jun 28 2022/ Today through Tonight...A moist southwesterly flow aloft has developed over Central MT, resulting in morning showers moving into Western MT. Some of these showers will affect areas just east of the divide later this morning. For this afternoon, a strong upper level disturbance will move through Central MT. Showers/thunderstorms will accompany this disturbance. Some of the storms could be severe this afternoon/evening, with the main threat being damaging wind gusts. Some small hail can't be complete ruled out. The best time frame for the severe storms to occur should be from about 2 PM to 9 PM this evening. Portions of Central MT are now under a slight risk during this time. Afternoon temperatures will be warm ahead of this disturbance, especially over North Central MT where the storms will arrive later. Showers/thunderstorms diminish tonight from west to east, as winds increase after Midnight along the divide. Wednesday through Friday...Expect a brisk westerly flow aloft to develop over North Central MT for Wednesday and Thursday. This will result in rather windy conditions on Wednesday over North Central MT. At this time, wind speeds should remain below warning criteria, but wind gusts near 60 mph are possible along the Rocky Mountain Front and in the 50 mph range over the adjacent Plains. Afternoon temperatures will not be as hot for Wednesday and Thursday, with a bit of rebound likely on Friday. The best chance for a passing shower/thunderstorm will be mostly over the northern portions of North Central MT for Wed and Thu, but any precipitation amounts should be rather light, generally less than 0.05 inches. Saturday through Tuesday...For the 4th of July weekend, expect a southwest flow aloft to reside over Central MT. This will result in daily chances for mostly afternoon and evening thunderstorms. There is the potential that a few storms could be strong/severe if we have enough instability. However, timing each wave that will move through from Sat to Tue right now is a bit difficult, thus the probability of storms right now is on the low side. As the weekend approaches, the models should be in better agreement for timing/location of the storms. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 91 54 80 47 / 40 30 0 0 CTB 84 53 72 45 / 20 20 10 10 HLN 93 55 82 49 / 60 50 10 0 BZN 92 50 84 46 / 40 40 20 0 WYS 83 43 77 37 / 30 30 20 0 DLN 87 49 79 44 / 60 30 10 0 HVR 91 58 81 50 / 30 40 0 0 LWT 90 52 80 46 / 50 40 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
1228 PM MDT Tue Jun 28 2022
MTZ050-051-281900-
Fergus MT-Judith Basin MT-
1228 PM MDT Tue Jun 28 2022
...Strong thunderstorms will impact portions of central Judith Basin
and southwestern Fergus Counties through 100 PM MDT...
At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stanford, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stanford, Hobson, Windham, Moccasin, Ackley Lake State Park, Sapphire
Village, Utica and Benchland.
This includes Highway 200 between mile markers 31 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4688 11029 4706 11051 4731 11018 4696 10975
TIME...MOT...LOC 1827Z 239DEG 25KT 4698 11027
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JAFSpecial Weather Statement
National Weather Service Great Falls MT
1258 PM MDT Tue Jun 28 2022
MTZ014-281930-
Central and Southern Lewis and Clark MT-
1258 PM MDT Tue Jun 28 2022
...Strong thunderstorms will impact portions of southeastern Lewis
and Clark County through 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Helena, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Black Sandy State Park.
This includes Interstate 15 between mile markers 201 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Canyon Ferry or Holter Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4706 11198 4675 11177 4665 11232 4666 11241
4680 11251
TIME...MOT...LOC 1856Z 242DEG 35KT 4676 11235
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JAFSpecial Weather Statement
National Weather Service Great Falls MT
103 PM MDT Tue Jun 28 2022
MTZ050-051-281930-
Fergus MT-Judith Basin MT-
103 PM MDT Tue Jun 28 2022
...Strong thunderstorms will impact portions of east central Judith
Basin and west central Fergus Counties through 130 PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Stanford, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hobson, Danvers, Glengarry, Moccasin and Benchland.
This includes Highway 200 between mile markers 47 and 64, and between
mile markers 68 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4703 11006 4715 11016 4723 11005 4735 10966
4698 10953 4699 10989
TIME...MOT...LOC 1903Z 263DEG 25KT 4712 11004
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JAFSpecial Weather Statement
National Weather Service Great Falls MT
109 PM MDT Tue Jun 28 2022
MTZ050-051-281945-
Fergus MT-Judith Basin MT-
109 PM MDT Tue Jun 28 2022
...Strong thunderstorms will impact portions of east central Judith
Basin and south central Fergus Counties through 145 PM MDT...
At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Moore, or 20 miles southwest of Lewistown, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central Judith
Basin and south central Fergus Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4677 10979 4692 10988 4697 10974 4697 10951
4677 10934
TIME...MOT...LOC 1909Z 247DEG 24KT 4689 10978
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JAFSpecial Weather Statement
National Weather Service Great Falls MT
118 PM MDT Tue Jun 28 2022
MTZ014-281930-
Central and Southern Lewis and Clark MT-
118 PM MDT Tue Jun 28 2022
...Strong Thunderstorms will impact portions of southeastern Lewis
and Clark County through 130 PM MDT...
At 117 PM MDT, Doppler radar was tracking a strong thunderstorm near
Helena, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Helena, East Helena and York.
This includes the following highways...
Interstate 15 between mile markers 191 and 199.
Highway 12 between mile markers 42 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Canyon Ferry or Holter Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4657 11204 4668 11211 4675 11177 4658 11164
TIME...MOT...LOC 1917Z 250DEG 11KT 4668 11205
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JAFThe Pocatello radar (KSFX), 228 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
27 thunderstorm wind. Local standard time, as filed.
Ambient weather station measured the gust.
ASOS station kdln Dillon.
Measured by enm8 raws station/ Time estimated by radar.
Ambient weather station measurement.
Ambient weather station measured the gust.
Gust measured an Ambient weather station.
Estimated wind gust of 50 kts.
Ennis raws enm8.
Gust measured via an Ambient sensor.
Gust measured at Shelby Airport.
Mesonet station gw0799 Galata 12 NNE.
Measured via an Ambient sensor.
Mesonet station fw9939 Chester MT.
Gust measured via an Ambient sensor.
Mesonet station DW4821 Chester MT.
Mesonet station GW0416 Joplin MT.
Gust measured at the DOT sensor near Inverness.
Mesonet Station GW0625 Joplin 17N.
Gust measured via an Ambient sensor.
Mesonet station FW9939 Chester MT.
Mesonet station GW0718 Joplin 25 NNW.
Gust measured via an Ambient sensor.
Gust measured via an Ambient sensor.
Wind gust measured at mesonet station EW1937 Goldstone.
Gust measured at mesonet station FW1664 Hingham.
Mesonet station GW0416 Joplin MT.
ASOS station khvr Havre Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032392, 1032393, 1032394, 1032395, 1032396, 1032397, 1032398, 1036387, 1032400, 1032401, 1032402, 1032403, 1032404, 1032406, 1032408, 1032410, 1032412, 1032415, 1032417, 1032419, 1032421, 1032422, 1032423, 1032424, 1032425, 1032426, 1032428.